Island Health is urging people who use drugs to be safe when they use, and to use their local overdose prevention and supervised consumption services. In this dual public health emergency, the overdose crisis and the COVID-19 pandemic, the risk of overdose (drug poisoning) has increased.
Island Health encourages people to follow these tips for safer drug use:
- Buddy up when you’re using. Using with a buddy is safer than using alone. Stay two metres or six feet away from your buddy to avoid COVID-19 infection.
- Use naloxone if you have it. Timely response to an overdose includes calling 9-1-1, administering naloxone, and providing ventilations
- Visit your local overdose prevention or supervised consumption service whenever possible.
- Start low and go slow. Split your doses or use less if you are feeling unwell to prevent overdoses.
- Avoid sharing supplies, such as cigarettes, joints, pipes, injecting equipment and other supplies. If you have to share, wipe pipes with alcohol wipes or use new mouthpieces.
- Ask about medication options. Contact your doctor or nurse practitioner, local mental health and substance use team, or call 8-1-1 to learn about medications to reduce your risk of overdose, prevent withdrawal and avoid COVID-19 infection.
Fentanyl and other opioids can slow a person's breathing rate, so COVID-19 may increase the risk of overdose death from opioids.
COVID-19 is a virus that can cause a respiratory infection and other health problems.